This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Youth dies after taking acne drug

Youth dies after taking acne drug

A teenage rugby player died 12 hours after being handed a treatment for acne by his pharmacist which had no safety leaflet and was different from the drug his GP prescribed, a coroner said.

Shaun Jones, 14, of Rhydyfelin, near Pontypridd, South Wales, had visited his family doctor about spots on his back and shoulders.

Dr Christopher Jones, a partner at the Taff Vale Surgery in Rhydyfelin, prescribed the acne medication Minocin – but when Shaun and his mother Mary got to the local pharmacy they were told the drug was out of stock.

Pharmacist Lee Coombs told the pair he had spoken to the doctor, and said different tablets could be used as they were exactly the same as the other medication, Cardiff Coroner's Court heard.

About 12 hours after taking Sebomin, which contains the same active ingredient as Minocin, Shaun complained to his parents of shortness of breath and tightness in his chest.

In court, Mr Coombs admitted that he had not checked with a doctor before changing Shaun's prescription, but said the two drugs were "pharmaceutical equivalents".

He also said that, confronted with the same situation again, he would not have dispensed drugs without a leaflet.

Pathologist Dr Edgar Lazka said he could not give a medical cause of death.

Coroner Mary Hassell recorded a narrative verdict, saying the 14-year-old had died "as a result of complications of medical treatment".

Copyright © Press Association 2009

NICE

Your comments (terms and conditions apply):

"Very sad outcome. My sympathy goes to the family, the Pharmacist must be devastated. The question is would the patient have died if he had taken minocin. A cruel outcome, with devastating consequences. Moral: don't try to be helpful, always check with the GP, a lesson we will all learn now." - Carl Curtis, London

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?